Do Statins Affect Your Exercise Performance?

If you are taking a statin and experiencing symptoms of cramping, aching, fatigue or weakness, it's not in your head.
09/30/2015 11:51 am ET Updated Dec 06, 2017

2015-09-29-1443565522-5860313-fitnssNewYorkNationalGuard.jpg

If you sustain your exercise regimen in the Ornish Reversal Program, along with proper nutrition, stress management, and love and support, you will greatly improve the way you feel. For many, it may result in decreasing or even stopping your medication. If you're taking statins, however, they can cause symptoms that interfere with the amount of exercise that you can do as well as your fitness performance. The good news is that you can work with your physician and exercise physiologist to help alleviate these symptoms.

A Proven Treatment With Some Side Effects

Statins are medication used to lower cholesterol in people who have been diagnosed with coronary artery disease or who have elevated lipid levels that would increase their risk to develop cardiovascular disease in the future. As a primary and proven treatment to combat heart disease, statin use continues to be on the rise. According to data from the National Health and Nutrition Examination Survey (NHANES), between 2011 and 2012 more than one quarter of adults 40 years of age and older reported taking prescription cholesterol lowering medication.

Dr. Paul Thompson M.D., chief of cardiology at Hartford Hospital, recently discussed his findings and the most recent research on Statin Myopathy, a group of side effects commonly associated with the use of statins (Statin Associated Symptoms). They include aching, stiffness, cramping, weakness and even inflammation. According to a 2015 study, these side effects frequently begin within four to six weeks of starting statins, but may occur at any time while taking them. The symptoms most frequently occur in large muscle groups like the legs, thighs, and buttocks but can be experienced in any muscle group.

What the Research Says About SAS

Very few studies have investigated statin use, but Dr. Thompson has observed that weakness and cramping are more common compared to decreased exercise tolerance. Many patients I've worked with in cardiac rehab over the years have experienced cramping and discomfort so severely that exercise became nearly impossible during a critical time in their cardiac recovery. The difficulty lies in determining if these symptoms result from the use of statins or from other causes such as deconditioning, dehydration, or even other medications. Unfortunately there are no guidelines for consumers or for physicians to accurately diagnose SAS.

One area where there is some research is tendon rupture associated with statin use. The research shows that not only does statin use make tendons more vulnerable to rupture, but they also decrease the healing potential of injured tendons. This can be important information to discuss with your physician, especially if you're experiencing sore muscles or tendons from engaging in a sport or exercise. On the positive side, one major study, STOMP, shows no difference in maximal exercise capacity, handgrip, arm or leg strength between the statin group and placebo group.

Managing Statin Use and Your Fitness Program

Little to no research has shown that statins will have a negative effect on your exercise tolerance or performance. If you are taking a statin and experiencing symptoms of cramping, aching, fatigue or weakness, it's not in your head. While the research is divided on the best treatment of SAS, talking with your physician is critical if you feel statins are causing your symptoms.

Here are several suggestions to work through potential SAS and help you and your physician with a clearer diagnosis.

  • Report any symptoms you feel to your prescribing physician. Be very clear on their severity, location, and when they occur. How do they relate to when you started taking statins?

  • Keep track of any other changes you've made such as your nutrition, other medication, and activity level. Have you recently had a change in activity that might cause pain, cramping or discomfort?
  • Be patient with your doctor. Just because you experience new symptoms doesn't mean they are related to taking statins. The majority of patients don't have symptoms that are associated with statin use.
  • If the symptoms persist, ask your physician if you can lower the dose or take a break from the statin while monitoring your symptoms. If the symptoms improve, then you have your answer, but always stay in communication with your physician.
  • You may also want to discuss with your physician trying another type of statin. In many cases this has helped to eliminate or decrease the severity of symptoms for unknown reasons.
  • During Exercise
    • If you do have exercise related symptoms and feel they are from taking a statin, here are a few things to think about.

  • Monitor when the symptoms appear, paying attention to the exercise, intensity and duration. Will the symptoms decrease if you slow down slightly or change exercise from jogging to walking, walking to cycling?
  • Have you warmed up properly? Try extending your warm up even longer than normal to see if this helps.
  • Maintaining good hydration is critical to safe and efficient exercise on many levels. Lack of proper hydration can add to muscular cramping and fatigue.
  • Remember, you can always take a break if symptoms persist. You can begin again when the symptoms subside without hurting the benefits from exercise.
  • Have side effects from taking statins impacted your ability to exercise? If so, how have you managed this?